Washington, 2010

Heavy Snow in Washington, December 11 to 12, 2010

December 11 to 12, 2010 · NWS OTX · 7 events in 7 counties and zones

Heavy snow fell over portions of central and northeast Washington. The Waterville Plateau was hit hard where 18 to 24 inches of snow fell.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Heavy snow fell over portions of central and northeast Washington. The Waterville Plateau was hit hard where 18 to 24 inches of snow fell. Daily snowfall records were broken for several areas including Mazama with 21 inches, and Holden Village with 17 inches. Power went out twice in East Wenatchee affecting over 800 customers. Brief power outages were also reported in Chelan, Entiat, and Mansfield.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Dec 11, 10:23 AM PST, 37 minutes earlier.

Area forecast discussion, Dec 11, 10:23 AM PST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
1023 AM PST SAT DEC 11 2010

.SYNOPSIS...
HIGH PRESSURE WILL LOSE ITS GRIP ON THE INLAND NORTHWEST TODAY AS
A SURGE OF SUB-TROPICAL MOISTURE HEADS INTO THE REGION LATER TODAY.
THIS TAP OF MOISTURE WILL INITIALLY RIDE OVER A SUB-FREEZING AIR
MASS NEAR THE GROUND RESULTING IN WIDESPREAD WINTER
WEATHER...INCLUDING A MIX OF HEAVY SNOW AND POCKETS OF FREEZING
RAIN NEAR THE CASCADE CREST...TO MAINLY SNOW NEAR THE CANADIAN
BORDER. OTHER VALLEY LOCATIONS SNOW CHANGING TO ALL RAIN
OVERNIGHT AS MUCH WARMER AIR MOVES IN FROM THE SOUTH. MUCH WARMER
THAN NORMAL CONDITIONS WILL PERSIST INTO EARLY NEXT WEEK
RESULTING IN MORE RAIN AND MELTING SNOW. THE RAIN AND MELTING SNOW
WILL BEGIN TO SLOW TUESDAY AS A COLD FRONT PUSHES OVER THE REGION.

&&

.DISCUSSION...

..POWERFUL WINTER STORM WILL IMPACT MUCH OF THE INLAND NORTHWEST
BEGINNING LATE THIS AFTERNOON AND TONIGHT..

TODAY AND TONIGHT...BUSY WEATHER IS STILL EXPECTED THIS PERIOD AS
UNUSUALLY DEEP PLUME OF SUB-TROPICAL MOISTURE HEADS INTO THE
INLAND NW. AS OF 09Z...THE PLUME EXTENDED FROM THE BIG ISLAND OF
HAWAII NORTHEAST TO AROUND 46N...OR JUST OFF THE NORTHERN OREGON
COAST. WHILE THE POSITIONING IS HANDLED QUITE WELL AND REMARKABLY
SIMILAR BY ALL MODEL SOLUTIONS...THEY MAY BE EVEN A TAD TOO DRY. AT
00Z...THE AMSU MIMIC EXTRAPOLATED PRECIPITABLE WATER VALUES WERE
REACHING NEARLY 2 INCHES...WHILE THE MODELS TOPPED OUT AROUND 1.75
INCHES. GRANTED MUCH OF THIS DRY BIAS WAS LOCATED SOUTH OF 40N...BUT
IT BEARS WATCHING FOR LATER MODEL SOLUTIONS. NONETHELESS...EVEN IF
THE MODELS PAN OUT CORRECTLY...WE WILL BE DEALING WITH PRECIPITABLE
WATER VALUES BETWEEN 2 TO 2.5 TIMES THE SEASONAL NORMAL. THIS SURELY
WILL EQUATE TO A VERY WARM AND WET PERIOD...BUT THE QUESTION IS HOW
QUICKLY WILL THIS WARM AIR BE ABLE TO ERODE SUB-FREEZING
TEMPERATURES AT THE SURFACE. THIS IS ALWAYS A DIFFICULT QUESTION TO
ANSWER AND WILL HAVE HUGE IMPACTS ON THE WEATHER TYPES EXPECTED AS
WELL AS HOW MUCH SNOW CAN ACCUMULATE IN ANY GIVEN AREA.

THE ONE EASY PART OF THE FORECAST IS DETERMINING TIMING OF THE
ONSET OF THE PRECIPITATION AND THE CHANCES FOR PRECIPITATION. ALL
MODELS AGREE THAT THE NOSE OF THE PLUME WILL PUSH INTO THE
SOUTHERN WASHINGTON CASCADES LATE THIS MORNING AS A STRONG WARM
FRONT MOVES IN FROM THE SOUTHWEST. THE FRONT WILL THEN CONTINUE TO
SPREAD NORTHEAST THROUGH THE DAY AND INTO TONIGHT...REACHING THE
NORTHERN TIP OF THE IDAHO PANHANDLE LAST. GIVEN THE STRONG
ISENTROPIC ASCENT AND MOISTURE TRANSPORT...ALL AREAS STAND TO SEE
MODERATE TO HEAVY PRECIPITATION. BUT THE BIG PROBLEM IS WHAT WILL
THE PRECIP FALL AS.

NEAR THE CASCADES...WE BELIEVE THE QUESTION IS EASIEST TO ANSWER...AS
MOST LOCATIONS ARE ALREADY BELOW FREEZING. TEMPS WILL BE SLOW TO
RISE HERE DESPITE THE APPROACHING WARM FRONT. THE REASON IS COLD AIR
DAMMING FROM INCREASING EASTERLY FLOW EXTENDING FROM NEAR THE GROUND
TO 850 MBS WILL LIMIT TEMPERATURE RISES TODAY AND KEEP VALUES LOW
TONIGHT. THE MAX WET BULB TEMPERATURES IN THE LEE OF THE
CASCADES GENERALLY REMAIN BELOW ZERO THROUGH THE ENTIRE
ATMOSPHERE...AT LEAST THROUGH MIDNIGHT TONIGHT. THIS INDICATES THE
OVERWHELMING MAJORITY OF THE PRECIP WILL FALL AS SNOW. THIS NOTION
BECOMES MURKIER LATE TONIGHT...AS THE EASTERLY WINDS BECOME MORE
SOUTHERLY. THIS WILL RESULT IN A TRANSITION TO FREEZING RAIN AND
PATCHY SLEET...HOWEVER THAT IS DEPENDENT ON SURFACE TEMPS REMAINING
BELOW FREEZING. THIS IS NO GIVEN AS THE MODELS HAVE CONSISTENTLY HAD
A COLD BIAS FOR THE PAST WEEK...AND WITH TEMPS SO CLOSE TO FREEZING
AT THE ONSET OF THE EVENT...THE FREEZING RAIN COULD BE BRIEF. THIS
IS ESPECIALLY TRUE OVER CENTRAL PORTIONS OF THE CASCADES...NEAR
LEAVENWORTH AND WENATCHEE WHERE WE ARE FORECASTING HIGHS TODAY NEAR
32 AS WELL AS LOWS TONIGHT. NONETHELESS THE CURRENT WARNINGS LOOK
GOOD AND THE MOUNTAINS WILL EASILY AMASS 1-2 FEET OF SNOW WHILE THE
NORTHERN VALLEYS COULD NEAR A FOOT.

THE WARM AIR WILL ALSO BE SLOW TO REACH THE NORTHERN TIER OF
ZONES...SO SNOW IS LIKELY TO PERSIST HERE AS WELL. UPSLOPE FLOW
WILL BE WEAKER HERE...SO SNOW TOTALS WILL PALE IN COMPARISON TO
THE CASCADES. VALLEY LOCATIONS NEAR THE CANADIAN BORDER SHOULD SEE
ANYWHERE FROM 4 TO 8 INCHES OF SNOW. THE CURRENT WARNINGS LOOK
GOOD HERE AS WELL.

FINALLY THE BIG QUESTION IS WHAT TO DO WITH THE WATCHES EXTENDING
FROM THE EASTERN COLUMBIA BASIN TO THE CENTRAL PANHANDLE INCLUDING
THE SPOKANE AREA. THIS IS VERY TRICKY AS MUCH WILL DEPEND ON HOW
WARM TEMPS GET TODAY. THE AFOREMENTIONED COLD BIAS FROM THE MODELS
HAS BEEN EVEN MORE PRONOUNCED HERE COMPARED TO THE CASCADES. IF
TEMPS WARM MUCH ABOVE FREEZING DURING THE DAY TODAY...THEY LIKELY
WONT FALL MUCH TONIGHT AND COULD RESULT IN SLOPPY WET SNOW BEFORE
THE PRECIP CHANGES OVER TO ALL RAIN EITHER LATE TONIGHT OR EARLY
SUNDAY MORNING. SINCE IT IS SUCH A CLOSE CALL WE WILL HEDGE OUR BETS
AND GO WITH A SNOW ADVISORY FOR ELEVATIONS ABOVE 2000 FEET.
LOCATIONS SOUTH OF SPOKANE AND AT LOWER ELEVATIONS COULD EASILY SEE
AN INCH OR LESS OF VERY WET SNOW DUE TO BORDERLINE TEMPERATURES. AT
THE HIGHER ELEVATIONS IT SHOULD BE EASIER TO ACCUMULATE SNOW.
CONFIDENCE IS A LITTLE HIGHER FOR THE CENTRAL PANHANDLE AS THE ABOVE
FREEZING AIR IS ALWAYS SLOWER TO ARRIVE THAN OVER THE EASTERN
COLUMBIA BASIN.

ELSEWHERE IN THE CWA...ALTHOUGH BRIEF SNOW IS POSSIBLE...TEMPERATURES
WILL SURGE WELL ABOVE FREEZING OVERNIGHT. THUS RAIN...POSSIBLY HEAVY
AT TIMES WILL BE THE MAIN THREAT. STAY TUNED TO FUTURE FORECASTS AND
UPDATES AS TEMPERATURES LATE THIS MORNING AND INTO THE AFTERNOON
WILL PLAY A CRITICAL ROLE IN DETERMINING THE PREDOMINANT
PRECIPITATION TYPE. FX

SUNDAY THROUGH FRIDAY...RATHER WET AND WARM TIME INTERVAL AS A VERY
WELL MAINTAINED SUBTROPICAL MOISTURE TAP CONTINUES ITS SLOW
EASTWARD MIGRATION AND EVENTUAL EXIT THROUGH THE FORECAST AREA.
SNOW LEVEL RISE CONSIDERABLY DURING THIS SCENARIO AND
PRECIPITATION AMOUNTS ARE EXPECTED TO BE ON THE HEAVY SIDE IN MANY
LOCATIONS...ALONG WITH THIS TEMPERATURES COULD VERY WELL REMAIN
STEADY OR RISE SUNDAY NIGHT. BY TUESDAY THE WET FRONTAL ZONE
SHOULD HAVE CLEARED THE AREA AND THE COLD AIR ADVECTION BEHIND IT
SHOULD ALLOW FOR A COOLING TREND AND A RETURN TO DIURNAL
TEMPERATURE TRENDS INTO FRIDAY. NEXT NEGATIVELY TILTED FRONTAL
BOUNDARY TO MAKE A WARM TRAJECTORY SOUTHWEST TO NORTHEAST APPROACH
THURSDAY BUT ITS MOISTURE CONNECTION IS EXPECTED TO BE MUCH WEAKER
AND LESS EFFECTIVE THAN THIS WEEKENDS SYSTEM SO POPS WILL SHOW A
NUDGE UP TO DELINEATE IT...FLOW IS EXPECTED TO FAVOR SHORTWAVE
MIGRATION FROM A SOUTH TO NORTH TRAJECTORY INTO FRIDAY BUT LOW LEVEL
FLOW MAINTAINS A COOLER NORTHEAST COMPONENT...KEEPING TEMPERATURES
GENERALLY UNCHANGED AND LOW POPS REMAIN. RP

&&

.AVIATION...
LOW STRATUS AND FOG AROUND THE SPOKANE/COEUR D'ALENE AREA IS
BEGINNING TO BREAK UP LATE THIS MORNING. EXPECT THIS TREND TO
CONTINUE WITH STRATUS BECOMING SCATTERED THROUGH ABOUT 23Z...BUT ALL
TAF SITES ARE EXPECTED TO DEGRADE RAPIDLY FROM SOUTHWEST TO
NORTHEAST AS THE NEXT WEATHER SYSTEM MOVES IN TODAY. WEATHER TYPE WILL
LIKELY START OUT AS SNOW FOR MOST AREAS EXPECT THE LOWER BASIN AND
THE LEWISTON AREA...WHICH WILL STAY ABOVE FREEZING AND SEE RAIN
INSTEAD. ALL OTHER TAF SITES WILL START OUT WITH A HEAVY WET SNOW
WITH WITH CIGS DROPPING BELOW 1000 FT AGL AND VIS LIKELY TO BE
AROUND 2-3 MI OR LOWER IN HEAVIER SNOWFALL. WARM AIR MOVING IN FROM
THE SOUTH WILL THEN BEGIN TO CHANGE THE SNOW OVER TO RAIN ACROSS THE
BASIN...PALOUSE...AND SPOKANE COEUR D'ALENE AREAS. OVER INTO THE
WENATCHEE AREA...WE ARE EXPECTING THE POSSIBILITY OF 8 TO 12 HOURS OF
FREEZING RAIN. HOWEVER CONFIDENCE IS NOT HIGH AS CURRENT TEMP IS 30
DEGREES...AND ANOTHER COUPLE DEGREES OF WARMING COULD MAKE THIS
TRANSITION OVER TO RAIN MUCH QUICKER. /SVH

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        36  35  40  38  44  35 /  30 100  80  60  70  70
COEUR D'ALENE  37  36  37  35  42  35 /  30 100 100  60  90  60
PULLMAN        38  37  47  44  48  39 /  50 100  70  50  60  70
LEWISTON       43  42  53  50  50  40 /  50 100  60  40  60  60
COLVILLE       35  35  38  37  38  36 /  20 100  90  80  90  70
SANDPOINT      35  35  38  36  37  35 /  20 100 100  90 100  70
KELLOGG        34  33  38  35  35  33 /  30 100 100 100  90  70
MOSES LAKE     32  31  38  36  44  36 /  90 100  40  30  60  60
WENATCHEE      32  32  37  34  40  34 / 100 100  60  30  70  60
OMAK           32  32  36  33  39  34 /  90 100  70  50  60  60

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO 1 PM PST
     SUNDAY FOR THE CENTRAL PANHANDLE MOUNTAINS.

     WINTER STORM WARNING FROM 7 PM THIS EVENING TO 4 PM PST SUNDAY
     NORTHERN PANHANDLE.

     WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO 7 AM PST
     SUNDAY ABOVE 2000 FEET FOR THE COEUR D'ALENE AREA.

WA...WINTER STORM WARNING FROM 7 PM THIS EVENING TO 4 PM PST SUNDAY
     NORTHEAST MOUNTAINS...OKANOGAN HIGHLANDS.

     WINTER STORM WARNING FROM NOON TODAY TO 4 PM PST SUNDAY EAST
     SLOPES NORTHERN CASCADES...OKANOGAN VALLEY...WATERVILLE
     PLATEAU...WENATCHEE AREA.

     WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO 7 AM PST
     SUNDAY ABOVE 2000 FEET FOR THE SPOKANE AREA...UPPER
     COLUMBIA BASIN.

&&
Hazardous weather outlook, Dec 11, 6:21 AM PST, 4 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
621 AM PST SAT DEC 11 2010

WAZ041>044-121430-
WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-
WATERVILLE PLATEAU-
621 AM PST SAT DEC 11 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WASHINGTON AND NORTH CENTRAL WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

A MOISTURE-LADEN WARM FRONT WILL MOVE INTO THE AREA TODAY. THIS
FRONT WILL DELIVER WIDESPREAD SNOW WHICH IS EXPECTED TO CONTINUE
THROUGH MOST OF THE NIGHT. THE SNOW WILL OCCASIONALLY MIX WITH
SLEET OR FREEZING RAIN LATE TONIGHT...ESPECIALLY NEAR THE CASCADES
AND ON THE WATERVILLE PLATEAU.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE THREAT OF APPRECIABLE FREEZING RAIN...SLEET AND SNOW WILL
CONTINUE AT LEAST THROUGH SUNDAY MORNING. WARMER AIR WILL
GRADUALLY OVERSPREAD THE REGION...TURING ALL THE WINTER WEATHER TO
RAIN BY LATE SUNDAY. ABOVE FREEZING CONDITIONS AND SNOW MELT WILL
THEN IMPACT THE AREA THROUGH LATE MONDAY.

IDZ001>004-026-027-WAZ031>038-121430-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
621 AM PST SAT DEC 11 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...EAST CENTRAL WASHINGTON...NORTH CENTRAL
WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

A VERY MOIST WARM FRONT WILL PUSH THROUGH THE EASTERN THIRD OF
WASHINGTON THE THE IDAHO PANHANDLE BEGINNING LATE THIS AFTERNOON
AND CONTINUING THROUGH THE NIGHT. THE FRONT WILL BE ACCOMPANIED BY
PERIODS OF RAIN AND SNOW. LOCATIONS NORTH OF HIGHWAY 2 AND I90
WILL GENERALLY SEE THE GREATEST ACCUMULATIONS OF SNOW...WHILE
LOCATIONS TO THE SOUTH WILL SEE BRIEF SNOW...FOLLOWED BY A QUICK
CHANGEOVER TO RAIN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SNOW WILL CONTINUE TO FALL OVER THE NORTHERN VALLEYS OF EASTERN
WASHINGTON AND THE NORTH IDAHO PANHANDLE THROUGH MIDDAY SUNDAY...BEFORE
MUCH WARMER AIR ARRIVES TURING THE SNOW TO RAIN OVER MOST VALLEY
LOCATIONS. TEMPERATURES WILL HOLD WELL ABOVE FREEZING FROM SUNDAY
AFTERNOON THROUGH THE EARLY PART OF NEXT WEEK. THE COMBINATION
OF RAIN AND SNOW MELT WILL LEAD TO RISES ON SMALL CREEKS AND
STREAMS...AS WELL AS THE POTENTIAL FOR LOCAL URBAN FLOODING. THE
MAIN AREAS FOR CONCERN ARE PORTIONS OF SOUTHEAST WASHINGTON...THE
PALOUSE...AND SPOKANE AREA.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 heavy snow. Local standard time, as filed.

Heavy Snow, East Slopes Northern Cascades

When
December 11, 11:00 AM PST to December 12, 12:00 PM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
COOP Observer

Heavy Snow, Wenatchee Area

When
December 11, 11:00 AM PST to 9:00 PM PST
Where
Wenatchee Area forecast zone
Reported by
Trained Spotter
Coordinates
47.802, -120.155 (the zone’s center; the record gives no point)

Heavy Snow, Waterville Plateau

When
December 11, 11:00 AM PST to 10:00 PM PST
Where
Waterville Plateau forecast zone
Reported by
Trained Spotter
Coordinates
47.471, -119.572 (the zone’s center; the record gives no point)

Heavy Snow, Okanogan Highlands

When
December 11, 11:00 AM PST to December 12, 6:00 AM PST
Where
Okanogan Highlands forecast zone
Reported by
Trained Spotter
Coordinates
48.510, -119.128 (the zone’s center; the record gives no point)

Heavy Snow, Okanogan Valley

When
December 11, 12:00 PM PST to December 12, 6:00 AM PST
Where
Okanogan Valley forecast zone
Reported by
Trained Spotter
Coordinates
48.143, -119.716 (the zone’s center; the record gives no point)

Heavy Snow, Moses Lake Area

When
December 11, 12:00 PM PST to 9:00 PM PST
Where
Moses Lake Area forecast zone
Reported by
Trained Spotter
Coordinates
47.095, -119.006 (the zone’s center; the record gives no point)

Heavy Snow, Northeast Mountains

When
December 11, 2:00 PM PST to December 12, 12:00 PM PST
Where
Northeast Mountains forecast zone
Reported by
Trained Spotter
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2010Every state in 2010This day in weather historyWarnings in Washington, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 269111, 269112, 269114, 269115, 269113, 269118, 269117.